Excessive Heat, Bollinger
- When
- July 19, 11:00 AM CST to July 24, 2:00 PM CST
- Where
- Bollinger forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- AWOS
- Coordinates
- 37.322, -90.026 (the zone’s center; the record gives no point)
A large and strong high in the upper levels of the atmosphere drifted slowly east from the central Plains across the Lower Ohio Valley. This strong upper-level high brought six consecutive days of dangerously high heat and humidity.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A large and strong high in the upper levels of the atmosphere drifted slowly east from the central Plains across the Lower Ohio Valley. This strong upper-level high brought six consecutive days of dangerously high heat and humidity. The peak heat index at Poplar Bluff was 105 degrees on the 19th, 109 on the 20th, 110 on the 21st, 22nd, and 23rd, and 113 on the 24th. The peak heat index at Cape Girardeau was 105 degrees on the 19th, 103 on the 20th, 106 on the 21st, 109 on the 22nd, 105 on the 23rd, and 109 on the 24th. Low temperatures were from 73 to 78 each night. The actual high temperature at Poplar Bluff reached 100 degrees on the 21st, otherwise highs were in the mid to upper 90's. In Ripley County, a 62-year-old man who had been living in a camper was found dead. The camper had a fan but no air conditioning. There were at least a couple dozen instances of roads buckling due to the heat. One street buckled in Cape Girardeau, and another buckled in Jackson. The damaged areas were cordoned off. The state highway department reported about five instances of roads buckling in Cape Girardeau County and one in Perry County. A few of them were on Interstate 55. About 15 cases of buckled concrete were seen on U.S. Highway 60 and Missouri Highway 25. The buckling occurred at joints in the road where slabs of asphalt or concrete come together. Intense heat caused the slabs to expand and push against each other. Cooling centers were opened in many places, including Marble Hill, Poplar Bluff, Cape Girardeau, Van Buren, Charleston, New Madrid, Perryville, Doniphan, Sikeston and Dexter. A couple of large manufacturing plants closed early or allowed extra long breaks to allow employees to cope with the heat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 19, 9:17 AM CST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1017 AM CDT TUE JUL 19 2011
.UPDATE...
UPDATE FOR 18Z AVIATION.
&&
.DISCUSSION...
AFTER COLLABORATION DISCUSSIONS AND CLOSELY LOOKING AT THE DATA
HAVE DECIDED TO GO WITH AN EXCESSIVE HEAT WARNING THROUGH
SATURDAY. ONE OF THE MAIN REASONS IS THE DURATION OF THE HEAT.
OVERNIGHT LOWS AT OR ABOVE 75 DEGREES FOR THE NEXT SEVERAL NIGHTS
AND DAYTIME HEAT INDEX VALUES RANGING FROM 100 TO OVER 110. DEW
POINT AND HIGHEST HEAT INDEX VALUES WILL BE OVER SOUTHERN
ILLINOIS. WESTERN KENTUCKY...PARTICULARLY AROUND THE HOPKINSVILLE
AREA IS QUESTIONABLE...BUT EVEN THERE...WITH SEVERAL DAYS OF HEAT
INDEX VALUES ABOVE 100 AND OVERNIGHT LOWS ABOVE 75 DECIDED ON A
MORE UNIFORM PRODUCT.
CONTACTED LOCAL EMERGENCY MANAGERS AND MOST HAVE OR WILL BE OPENING
COOLING SHELTERS WHICH WAS ANOTHER FACTOR IN OUR DECISION.
&&
PREVIOUS DISCUSSION...ISSUED AT 257 AM CDT TUE JUL 19 2011...
PROLONGED HEAT AND HUMIDITY
CONTINUES TO BE THE MAIN FOCUS WITH THIS PACKAGE. NO CHANGES
BEYOND FRIDAY.
AN UPPER RIDGE CENTERED OVER THE PLAINS IS STILL FORECAST TO
SLOWLY OVERSPREAD THE MID MISSISSIPPI VALLEY THIS WEEK. AS A
RESULT...HEAT AND HUMIDITY TRAPPED UNDER THE RIDGE SHOULD SLOWLY
INCREASE AS THE WEEK PROGRESSES.
A FEW DAYS AGO IT APPEARED THAT THE COMBINATION OF FORECAST
TEMPERATURES (T) AND DEWPOINTS (TD) WOULD YIELD HEAT INDICES THAT
WOULD EQUAL OR EXCEED ADVISORY LEVELS THROUGH THE WEEK...THEREFORE
AN EXCESSIVE WATCH WAS ISSUED. IN THE MEANTIME...MODELS HAVE
BACKED OFF A DEGREE HERE AND THERE ON T AND TDS TO WHERE IT IS NOT
SUCH A SLAM DUNK EVENT ANY MORE...AT LEAST FOR THE ENTIRE WEEK
THAT IS.
HEAT INDICES TODAY IN MOST AREAS SHOULD TOP OUT AROUND 105
DEGREES...THEREFORE A HEAT ADVISORY IS IN EFFECT. HOWEVER...SOME
OF THE MODELS ARE STILL SHOWING PRECIP CHANCES OVER THE
NORTHEASTERN AND EASTERN SECTIONS OF THE CWA THIS AFTERNOON AND
EARLY EVENING. IF PRECIP WERE TO BREAK OUT THERE...DUE TO THE
ASSOCIATED CLOUDINESS AND COOLING EFFECT OF PRECIP...SOME AREAS
MAY NOT REACH ADVISORY CRITERIA...BUT WILL NOT MAKE ANY ADJUSTMENTS.
ON WEDNESDAY AND THURSDAY FORECAST T/TD YIELD HEAT INDICES >=105
DEGREES OVER THE ENTIRE AREA...BUT ON FRIDAY AND SATURDAY HEAT
INDICES BASED ON CURRENT DATA STAY BELOW 105 OVER PARTS OF THE
AREA. SINCE THERE HAVE TO BE 4 CONSECUTIVE DAYS OF HEAT INDICES
>=105 TO WARRANT AN EXCESSIVE HEAT WARNING...AND GIVEN THE FACT
THAT WE DONT MEET THOSE REQUIREMENTS IN THE STRICTEST SENSE EITHER
TODAY...FRIDAY...OR SATURDAY...WILL NOT BE ISSUING A WARNING AT
THIS TIME.
WITH TIME THE UPPER RIDGE WEAKENS SLIGHTLY AND BECOMES MORE AND
MORE DIRTY...IE. NOT BEING SO DOMINANT AND STARTING TO ALLOW PRECIP
TO DEVELOP IN ITS VICINITY. AS A RESULT...LEFT SMALL POPS OVER THE
SOUTHEASTERN AND/OR EASTERN SECTIONS OF THE CWA ON FRIDAY AND
SATURDAY WITH THE APPROACH OF A SFC TROF.
&&
AVIATION...
VFR CONDITIONS WILL PREVAIL AT ALL SITES THROUGHOUT THE VALID PERIOD.
SOME ISOLATED TSRA NEAR KOWB AND KEVV BUT CHC IS BLO 30%...THUS
EXCLUDED MENTION. MAY BE SOME BRIEF PATCHY FOG AROUND SUNRISE BUT
SHOULD NOT GO MVFR UNLESS WE GET SOME RAIN THIS AFTERNOON. IF SO
WILL AMEND ACCORDINGLY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR BALLARD-
CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
WEBSTER.
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR BOLLINGER-
BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR ALEXANDER-
EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
WAYNE IL-WHITE-WILLIAMSON.
IN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR GIBSON-PIKE-
POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
KH/PSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1029 AM CDT TUE JUL 19 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-201000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1029 AM CDT TUE JUL 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT EXCESSIVE HEAT WARNING IN EFFECT. HEAT INDICES WILL RANGE FROM 102 IN WESTERN KENTUCKY TO 108 NEAR MOUNT VERNON ILLINOIS. SEE THE EXCESSIVE HEAT WARNING AND PUBLIC INFORMATION STATEMENTS FOR MORE INFORMATION. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON GENERALLY NORTH AND EAST OF A LINE FROM FAIRFIELD ILLINOIS TO HOPKINSVILLE KENTUCKY. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL BEING THE MAIN THREATS. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST RIVER FLOOD AND FORECAST INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A LONG DURATION HEAT EVENT IS FORECAST TO CONTINUE THIS WEEK. AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH SATURDAY. REFER TO THE EXCESSIVE HEAT WARNING AND PUBLIC INFORMATION STATEMENTS FOR DETAILS. THUNDERSTORMS ARE POSSIBLE OVER PARTS OF THE QUAD STATE REGION FRIDAY...SATURDAY...AND SUNDAY. ISOLATED SEVERE STORMS CANNOT BE RULED OUT DURING THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON INTO THE EVENING HOURS TODAY NORTHEAST OF A LINE FROM FAIRFIELD ILLINOIS TO HOPKINSVILLE KENTUCKY. PS
The national radar mosaic for the moment the first event began.
11 excessive heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Excessive Heat, Ripley | 2011-07-21 | 62 | Male | Camping | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321695, 321696, 321697, 321698, 321699, 321700, 321701, 321702, 321703, 321704, 321705.